Hail, Red Willow
- When
- July 23, 7:25 PM CST
- Where
- Red Willow County, 8.46 mi NNW of Red Willow
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 40.335, -100.582
Hailstones were as large as tennis balls.
A severe thunderstorm moved over northern Red Willow County during the evening producing hail up to tennis ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A severe thunderstorm moved over northern Red Willow County during the evening producing hail up to tennis ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 5:37 PM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 537 PM MDT THU JUL 23 2015 .SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY) ISSUED AT 1235 PM MDT THU JUL 23 2015 THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG SURFACE TROUGH LINE RUNNING FROM OGALLALA NEBRASKA TO LIMON COLORADO. BETTER COVERAGE OF STORMS WILL BE NORTH OF I-70 WITH MEAN WINDS CARRYING ANY STORMS TO THE EAST THROUGH THE EVENING HOURS. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS AND HEAVY RAINFALL. TEMPERATURES HAVE BEEN A BIT SLOW TO CLIMB TO AFTERNOON HIGHS GIVEN THE PERSISTENCE OF MORNING STRATUS...BUT KEPT MAX TEMPS TODAY IN THE MIDDLE 90S SEEING THE RAPID RECOVERY LAST HOUR OR TWO. FRIDAY WILL BE ANOTHER HOT DAY IN THE 90S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 105 PM MDT THU JUL 23 2015 SCATTERED THUNDERSTORMS WILL BE ONGOING FRIDAY EVENING ALONG THE COLD FRONT DRAPED ROUGHLY ALONG I70 AND SLOWLY SINKING SOUTH. VERY UNSTABLE CONDITIONS ARE FORECAST ALONG AND JUST NORTH OF THE BOUNDARY ALONG WITH 30-35KTS OF DEEP LAYER SHEAR...SUFFICIENT FOR A FEW SEVERE STORMS AND PERHAPS A SUPERCELL. NOT MUCH IN THE WAY OF SYNOPTIC SCALE FORCING SO COVERAGE WILL BE LIMITED. BY SATURDAY AFTERNOON THE FRONT WILL BE FAR TO THE SOUTH LEAVING THE LOCAL AREA IN A POST FRONTAL UPSLOPE REGIME. ONCE AGAIN SYNOPTIC FORCING WEAK BUT THERE IS A HINT OF SHORTWAVE TROUGH TOPPING THE SOUTHERN PLAINS RIDGE AND PLENTY OF MOISTURE/INSTABILITY FOR AFTERNOON AND EVENING THUNDERSTORMS TO REDEVELOP. SHEAR SOMEWHAT LESS THAN PREVIOUS DAYS SO SEVERE THREAT WILL BE RATHER LIMITED BUT STILL SOME STRONGER STORMS POSSIBLE. OLD FRONTAL BOUNDARY APPEARS TO RETURN NORTH ON SUNDAY AS WARM FRONT AND MAY BE A FACTOR FOR THUNDERSTORM INITIATION. LARGE SCALE PATTERN WILL CHANGE VERY LITTLE WITH ANOTHER POSSIBLE WEAK TROUGH ROTATING AROUND THE UPPER RIDGE IN THE AFTERNOON/EVENING RESULTING IN SCATTERED THUNDERSTORMS. UPPER RIDGE WILL BREAK DOWN EARLY NEXT WEEK AS STRONG SHORTWAVE TROUGH MOVES THROUGH THE NORTHERN ROCKIES. WHILE BEST FORCING WITH THAT SYSTEM WILL REMAIN TO THE NORTH...LOCAL AREA WILL BE ON THE SOUTHERN FRINGE OF STRONGER WINDS ALOFT AND SOME INCREASE IN SYNOPTIC SCALE LIFT WITH WEAK DISTURBANCES ROTATING THROUGH THE BASE OF THE TROUGH. END RESULT WILL BE SLIGHT TO LOW CHANCE POPS FOR THUNDERSTORMS EACH DAY. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 537 PM MDT THU JUL 23 2015 VFR CONDITIONS SHOULD PREVAIL AT BOTH KGLD AND KMCK THROUGH THE FIRST 9 HR OF THE TAF PERIOD. FOG/STRATUS MAY DEVELOP ACROSS SOUTHWEST NEBRASKA/NORTHCENTRAL KANSAS AROUND SUNRISE FRIDAY...WHICH COULD IMPACT KMCK. CURRENT GUIDANCE LEANS TOWARDS PREVAILING VFR CONDITIONS...SO DID NOT LOWER VIS BELOW 6SM. OTHER AVIATION CONCERN IS POTENTIAL FOR THUNDERSTORMS. WHILE COVERAGE HAS BEEN ISOLATED IT STILL APPEARS BASED ON RADAR AND SHORT RANGE GUIDANCE THAT A FEW THUNDERSTORMS MAY MOVE WITHIN VICINITY OF EITHER TERMINAL IN THE FIRST FEW HOURS OF THE TAF PERIOD. LOOKS LIKE THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS LATE FRIDAY AFTERNOON AND EVENING AS STRONGER UPPER LEVEL SYSTEM MOVES INTO THE REGION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DLF LONG TERM...024 AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT THU JUL 23 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240945- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT THU JUL 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS WILL DEVELOP AFTER 3 PM MDT...MAINLY NORTH OF INTERSTATE 70...AND MOVE EAST THROUGH EARLY EVENING. STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE GIVEN SLOW STORM MOVEMENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH NEXT WEDNESDAY. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MID-AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT THU JUL 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 6 S BURLINGTON 39.21N 102.28W
07/23/2015 E1.75 INCH KIT CARSON CO STORM CHASER
PING PONG TO GOLF BALL SIZE HAIL. REPORT RELAYED VIA
SOCIAL MEDIA.
&&
HILLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT THU JUL 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 7 SSE BETHUNE 39.21N 102.35W
07/23/2015 E2.00 INCH KIT CARSON CO PUBLIC
RELAYED VIA SOCIAL MEDIA. LARGE HAIL UP TO THE SIZE OF
HEN EGG.
&&
HILLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 547 PM MDT THU JUL 23 2015 KSZ041-240000- GREELEY KS- 547 PM MDT THU JUL 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GREELEY COUNTY UNTIL 600 PM MDT... AT 545 PM MDT...DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 5 MILES EAST OF SHERIDAN LAKE...OR 23 MILES WEST OF TRIBUNE...MOVING EAST AT 15 MPH. NICKEL TO QUARTER SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. IF THE STORM MAINTAINS ITS INTENSITY A WARNING MAY BE NEEDED FOR WESTERN GREELEY COUNTY. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN GREELEY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR WEST CENTRAL KANSAS. LAT...LON 3836 10204 3860 10204 3862 10195 3835 10192 TIME...MOT...LOC 2345Z 262DEG 12KT 3848 10219 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 559 PM MDT THU JUL 23 2015 KSZ041-240015- GREELEY KS- 559 PM MDT THU JUL 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL 615 PM MDT... AT 559 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF TOWNER...OR 17 MILES WEST OF TRIBUNE...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN GREELEY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR WEST CENTRAL KANSAS. LAT...LON 3848 10204 3849 10195 3827 10195 3827 10205 TIME...MOT...LOC 2359Z 271DEG 19KT 3839 10207 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 719 PM CDT THU JUL 23 2015 NEZ081-240045- RED WILLOW NE- 719 PM CDT THU JUL 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RED WILLOW COUNTY UNTIL 745 PM CDT... AT 719 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WILLOW VIEW CAMPGROUND...OR 9 MILES NORTH OF MCCOOK...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN RED WILLOW COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHWESTERN NEBRASKA. LAT...LON 4028 10043 4030 10069 4035 10069 4035 10044 TIME...MOT...LOC 0019Z 271DEG 12KT 4034 10059 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 750 PM CDT THU JUL 23 2015 KSZ042-240115- WICHITA KS- 750 PM CDT THU JUL 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA COUNTY UNTIL 815 PM CDT... AT 750 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF LEOTI TO 23 MILES NORTH OF KENDALL...AND MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LYDIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR WEST CENTRAL KANSAS. LAT...LON 3836 10147 3843 10126 3827 10123 3826 10147 TIME...MOT...LOC 0050Z 204DEG 9KT 3835 10131 3826 10141 LUNDQUIST
The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
1 hail. Local standard time, as filed.
Hailstones were as large as tennis balls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589269.